Back to Ask the Diabetes Team Ask the Diabetes Team

From Knoxville, Tennessee, USA:

When I eat the smallest amount of candy, my sugar drops to 50-60 mg/dl [2.8-3.3 mmol/L] level in a 5-10 minute period, and I am also experiencing shaking and confusion. This is really scary! I had a glucose test done and my sugar went from 350 mg/dl [19.4 mmol/L] to 40 mg/dl [2.2 mmol/L] in 30 minutes. I have not had another test because of insurance changes, but hopefully soon that will change. In the meantime, could you please explain this?


You have not said whether or not you are diagnosed with diabetes, or taking medicines for it. I am going to assume you have been told you have diabetes because of the the 350 mg/dl [19.4 mmol/L] blood sugar, and you also have reactive hypoglycemia which not uncommon in the early stage of type 2 diabetes.

As your pancreas slowly loses its ability to produce insulin, it first begins to be slow in producing insulin at meals and then over produces for quick carbohydrates like candy or the glucose testing liquid.

I would suggest, if you haven't already, finding a diabetes educator to help find food combinations that can help minimize this situation. I've met several patients over the years who are challenged by this and then gain more unwanted weight because of it -- kind of a "catch 22" for folks. If you do not have a diabetes educator, you can call the American Association of Diabetes Educators at 1-800- TEAM UP 4 for those in your area.


Original posting 19 Jun 2001
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.